search
for
 About Bioline  All Journals  Testimonials  Membership  News  Donations


Indian Journal of Critical Care Medicine
Medknow Publications on behalf of the Indian Society of Critical Care Medicine
ISSN: 0972-5229 EISSN: 1998-359x
Vol. 15, Num. 3, 2011, pp. 194-194

Indian Journal of Critical Care Medicine, Vol. 15, No. 3, July-September, 2011, pp. 194

Letter to the Editor

Dangers of very low blood pH

Department of Laboratory Medicine, SYNLAB, Dérer's Hospital, Bratislava, Slovakia
Correspondence Address: Viktor Rosival, Department of Laboratory Medicine, SYNLAB, Dérer's Hospital, Limbová 5, SK-833 05 Bratislava Slovakia rosivalv@hotmail.com

Code Number: cm11050

DOI: 10.4103/0972-5229.84887

Sir,

In the paper "Interpretation of arterial blood gas", Sood et al. [1] have mentioned in the Section "Introduction", "Disorders of acid-base balance can create complications in many disease states, and occasionally the abnormality may be so severe as to become a life-threatening risk factor". However, they did not concretize the life-threatening abnormalities and also the potentially life-saving therapeutic interventions.

For the readers of Indian Journal of Critical Care Medicine, it would be perhaps interesting to know that the most dangerous abnormality is a very low blood pH (=very high concentration of hydrogen ions H +). According to Edge et al., [2] very low blood pH is the immediate cause of coma, regardless of the accompanying anion (acetoacetate, lactic, etc.). The glycolytic enzyme phosphofructokinase is pH dependent, [3] as its activity decreases with decreasing pH, and thus glucose utilization in brain cells is impaired. [4] Therefore, the clinical consequences of decreasing blood pH are drowsiness, stupor, coma, and death in coma.

Also, it is very important to note that by increasing the blood pH from a very low level, the comatose patient can recover to full alertness, e.g. Ahmad and Beckett [5] have reported successful therapy with infusions of sodium bicarbonate in a comatose patient with lactic acidosis and blood pH of 6.389. Also, in comatose patients with diabetic ketoacidosis, there is an increase in blood pH from very low levels due to infusion of alkalizing solutions, which is life saving, e.g. Wagner et al. [6] have reported zero lethality in the time period 1986-1997 with infusions of sodium bicarbonate.

References

1.Sood P, Paul G, Puri S. Interpretation of arterial blood gas. Indian J Crit Care Med 2010;14:57-64.  Back to cited text no. 1  [PUBMED]  Medknow Journal
2.Edge JA, Roy Y, Bergomi A, Murphy NP, Ford-Adams MS, Ong KK, et al. Conscious level in children with diabetic ketoacidosis is related to severity of acidosis and not to blood glucose concentration. Pediatr Diabetes 2006;7:11-5.  Back to cited text no. 2    
3.Trivedi B, Danforth WH. Effect of pH on the Kinetics of Frog Muscle Phosphofructokinase. J Biol Chem 1966;241:4110-2.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Van Nimmen D, Weyne J, Demeester G, Leusen I. Local cerebral glucose utilisation in systemic acidosis. Am J Physiol 1984;247:R639-45.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Ahmad S, Beckett M. Recovery from ph 6.28: Lactic acidosis complicated by hypothermia. Emerg Med J 2002;19:169-71.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]
6.Wagner A, Risse A, Brill HL, Wienhausen-Wilke V, Rottmann M, Sondern K, et al. Therapy of severe diabetic ketoacidosis. Zero-mortality under very-low-dose insulin application. Diabetes Care 1999;22:674-7.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]

Copyright 2011 - Indian Journal of Critical Care Medicine

Home Faq Resources Email Bioline
© Bioline International, 1989 - 2021, Site last up-dated on 19-Jan-2021.
Site created and maintained by the Reference Center on Environmental Information, CRIA, Brazil
System hosted by the Internet Data Center of Rede Nacional de Ensino e Pesquisa, RNP, Brazil